California, 2007Cold in California, December 29, 2007
December 29, 2007 · NWS STO · 1 event in 1 county or zone
A cool storm system with rain and thick cloud cover kept daily maximum temperatures over the northern Sacramento Valley in the upper 30s on December 28th and 29th. Daily low maximum temperature records were set in both Redding and Red Bluff on December 29th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cool storm system with rain and thick cloud cover kept daily maximum temperatures over the northern Sacramento Valley in the upper 30s on December 28th and 29th. Daily low maximum temperature records were set in both Redding and Red Bluff on December 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 28, 9:35 PM PST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 28, 9:35 PM PST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
935 PM PST FRI DEC 28 2007
UPDATE TO AVIATION DISCUSSION
.DISCUSSION...
ORIGINALLY HAD CONCERNS OF AREAS OF FREEZING DRIZZLE IN THE NRN
SIERRA FOOTHILLS AS PRECIP OVERRUNS WARM FRONTAL BOUNDARY AND FALLS
INTO TRAPPED COLD AIR IN VALLEYS. THE RADAR HAS SHOWN LIGHT
PRECIPITATION THAT HAS SPREAD ACROSS THE VALLEY AND INTO THE
FOOTHILLS. SNOW OR FREEZING DRIZZLE NOT REALLY A PROBLEM IN THE
FOOTHILLS AS FAR AS AN ADVISORY IS CONCERNED. TEMPS IN THE REGION
ARE JUST ABOVE FREEZING AND HAVE BEEN THAT WAY MOST OF THE EVENING.
A SPOTTER IN MAGALIA...ELEV 2200 FT...REPORTED ONLY FINE MIST AND 38
DEG F AS OF 830 PM. SO THIS INDICATES THAT INDEED THE SNOW LEVELS
ARE ON THE RISE. FURTHER SOUTH IN THE MOTHERLODE AT CAMINO...ELEV
3100 FT...A SPOTTER REPORTED 38 DEG F AND A BIT HEAVIER RAIN.
ANOTHER SPOTTER IN BURNEY REPORTED 1/2 INCH OF NEW SNOW WITH TEMPS
IN THE UPPER 20S. OUR RADAR IS NOT PICKING UP ANY PRECIPITATION
RETURNS OVER WRN PLUMAS AND ERN SHASTA COUNTIES BECAUSE OF RADAR
BEAM BLOCKAGES DUE TO THE NRN SIERRA NEVADA. WE STILL HAVE THE SNOW
ADVISORY VALID FOR THE EAST SLOPES OF COASTAL MOUNTAINS AND THE
BURNEY BASIN OF EASTERN SHASTA COUNTY THROUGH 4AM SATURDAY ABOVE
2500 FEET...ALSO FOR WESTERN SHASTA COUNTY UNTIL 10AM SATURDAY ABOVE
3000 FEET. WE HAVE HAD SOME REPORTS OF LIGHT SNOW IN THE AREAS
SURROUNDING REDDING AS THE COLDER AIR IS STILL TRAPPED NEAR THE
SURFACE...BUT THE SNOW IS NOT STICKING TO THE GROUND. SNOW LEVELS
WILL CONTINUE TO RISE THROUGHOUT THE NIGHT AS THE WARM FRONT
APPROACHES...SO EXPECT MIXED SNOW TO TRANSITION TO RAIN AS WARM
FRONT WILL TEND TO SQUEEZE THE COLD AIR OUT OF THE VALLEY TONIGHT.
EXPECT MOST PRECIPITATION TO BE LIGHT WITH AREAS OF HEAVIER PRECIP
ALONG THE WRN SLOPES OF THE SIERRA...ESPECIALLY IN FOOTHILLS. CLOUDS
WILL OBSCURE MOUNTAINOUS TERRAIN THROUGH SATURDAY. JMC
.PREVIOUS DISCUSSION...
THE 2ND WX SYSTEM MATERIALIZING ITSELF ALONG WARM FRONTAL BOUNDARY
NW-SE OVER THE ERN PAC AND CA. UPPER JET PARALLELING THE FRONT WHICH
IS ENHANCING CLOUD TOPS FROM NW OF THE NRN CA COAST...THEN SEWD INTO
THE SRN HALF OF CA. RADAR BEGINNING TO DETECT MORE AND MORE ECHOES
OFFSHORE AND WILL CONTINUE THE SNOW ADVSRY. WILL EXPAND ADVSRY FOR
ZONE 13 INTO 18Z SAT AS SLY LOW LEVEL FLOW CONTINUES WEAK OROGRAPHIC
EFFECTS INTO SHASTA CO SATURDAY MORNING. THE UPPER JET IS FORECAST
TO SLIDE EWD ACROSS NORCAL LATER TONITE AND SAT AS SHORT WAVE OVER
THE PAC NW MOVES INTO NWRN NV BY 12Z SAT. GFS VERTICAL MOTION PROGS
SUGGEST WARM FRONTAL PCPN AND JET DYNAMICS WILL BE INCREASING OVER
THE INTERIOR OF NORCAL BY 00Z SAT AND PERSISTING THRU 06Z SAT.
VERTICAL MOTION THEN BEGINS TO WEAKEN AFTER THE SHORT WAVE MOVES
INTO NWRN NV BY 12Z SAT. THE WAA IS FORECAST TO PEAK OVER NORCAL
AROUND 06Z...THEN WEAKEN BEHIND THE SHORT WAVE...BUT WILL STILL
CONTINUE OVER NORCAL THROUGH SAT. GIVEN THIS SCENARIO...WE EXPECT
PCPN TO INCREASE OVER INTERIOR NORCAL DURING THE EVENING...AND BEGIN
TO DECREASE AGAIN ON SAT. HOWEVER...PCPN WONT END ENTIRELY DUE TO
WAA AND WHAT WEAK OROGRAPHICS ARE GENERATED FROM UPSLOPE FLOW IN
NWLY FLOW ALOFT. THE WAA AND WARM FRONTAL PASSAGE SHOULD EVENTUALLY
SCOUR OUT THE COLDER AIR MASS OVER OUR AREA AND WILL SLOWLY RAISE
THE SNOW LEVELS ACROSS THE FORECAST AREA OVERNITE AND SAT.
A THIRD WX SYSTEM WILL MOVE ACROSS THE PAC NW SAT NITE AND INTO SUN
DRAGGING A COLD FRONT ACROSS NORCAL WITH A CHANCE OF SHOWERY PCPN.
BEHIND THE FRONT...NLY FLOW WILL BEGIN TO SPREAD DRIER AIR OVER THE
AREA AND END THE PCPN LATE SUN/SUN EVENING. A 1040+ MBS SURFACE HIGH
IS FORECAST TO BUILD INTO NV MON MORNING BRINGING A COLD/DRY
OFFSHORE FLOW PATTERN TO THE INTERIOR OF NORCAL. THE INCREASING NELY
PRESSURE GRADIENT WILL ALSO RESULT IN BRISK/WINDY DOWNSLOPE WINDS
SUN NITE AND MON. JHM
.EXTENDED DISCUSSION (MONDAY THROUGH FRIDAY)...
RIDGING ALOFT WILL MOVE INLAND ON MONDAY WITH THE RIDGE AXIS ALONG
THE WEST COAST BY MONDAY AFTERNOON. EXPECT DRIER AND WARMER
CONDITIONS DURING THE DAY FROM MON-WED. UNDER CLEAR
SKIES...OVERNIGHT LOWS WILL LIKELY FALL BELOW NORMAL DURING THIS
TIMEFRAME WITH THE POTENTIAL FOR OVERNIGHT/EARLY MORNING FOG
DEVELOPMENT IN VALLEYS. THE LAST SEVERAL RUNS OF THE GFS/ECMWF HAVE
BEEN CONSISTENT WITH A VERY WET AND WINDY PATTERN AFFECTING THE WEST
COAST ONCE THE RIDGE AXIS EXITS EASTWARD BY WEDNESDAY. SEVERAL
SYSTEMS ARE PROGGED TO MOVE INLAND WEDNESDAY NIGHT THROUGH SATURDAY
NIGHT. JBB
&&
.AVIATION...
MVFR CONDITIONS WILL PREVAIL IN THE VALLEY WITH CIGS VARYING BTWN
IFR AND MVFR AFT 06Z OVER THE FAR NORTHERN PART OF THE SACRAMENTO
VALLEY AND AFT 12Z FROM AROUND KMYV SOUTHWARD. VSBYS MAY BECOME IFR
AFT 12Z AS PRECIPITATION MAY BECOME -DZ AND LOWER CIGS AND VSBYS.
THE MOUNTAINS WILL REMAIN OBSCD IN CLOUDS AND -SN/-RA OVERNIGHT AND
DURING THE DAY ON SATURDAY. -RA/-SN WILL BECOME MORE WIDESPREAD
BETWEEN 06Z-010Z. CURRENT FREEZING LEVELS 3000-3500 FT RISING TO
4500 FT ON SATURDAY. AS CONDITIONS SETTLE AFT 12Z.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 4 AM PST SATURDAY FOR BURNEY BASIN / EASTERN
SHASTA COUNTY-CLEAR LAKE/SOUTHERN LAKE COUNTY-MOUNTAINS SOUTHWESTERN
SHASTA COUNTY TO NORTHERN LAKE COUNTY.
SNOW ADVISORY UNTIL 10 AM PST SATURDAY FOR SHASTA LAKE AREA /
NORTHERN SHASTA COUNTY.
&&
Hazardous weather outlook, Dec 28, 7:00 AM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST FRI DEC 28 2007
CAZ013>019-063-064-066>069-291500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST FRI DEC 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST SATURDAY FOR
BURNEY BASIN / EASTERN SHASTA COUNTY-CLEAR LAKE/SOUTHERN LAKE
COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY-SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.
* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
SNOW ADVISORY UNTIL 4 AM PST SATURDAY FOR BURNEY BASIN / EASTERN
SHASTA COUNTY-CLEAR LAKE/SOUTHERN LAKE COUNTY-MOUNTAINS SOUTHWESTERN
SHASTA COUNTY TO NORTHERN LAKE COUNTY-SHASTA LAKE AREA / NORTHERN
SHASTA COUNTY.
* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Cold/Wind Chill, Northern Sacramento Valley
- When
- December 29, 12:00 AM PST to 11:59 PM PST
- Where
- Northern Sacramento Valley forecast zone
- Reported by
- ASOS
A new daily low maximum temperature record of 38 degrees was set at Redding Airport, breaking the old record of 40 degrees set in 2003.
A new daily low maximum temperature record of 39 degrees was set at Red Bluff Airport, breaking the old record of 42 degrees set in 1988.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, December 29, 2007$14,000 · 7 events
- Avalanche and High Wind in Colorado, December 29 to 31, 20071 injured · 80 kt wind · 4 events
- Winter Storm in Wyoming, December 29 to 30, 20078 events
- Winter Storm and Heavy Snow in Colorado, December 29 to 31, 20077 events
- Blizzard and Heavy Snow in Idaho, December 29 to 30, 20077 events
- Winter Storm and Heavy Snow in Montana, December 29 to 30, 20074 events
- Winter Storm and Heavy Snow in Idaho, December 29 to 30, 20073 events
- Flooding in Indiana, December 29 to 31, 2007$2,000 · 3 events
- Winter Storm and Heavy Snow in Utah, December 29 to 30, 20072 events
- Heavy Snow in Idaho, December 29 to 31, 20072 events
- Heavy Snow in Montana, December 29 to 30, 20071 event
- Hail in South Carolina, December 29, 20070.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71074.